So after 5 years of dealing with vertigo, which may or may not be migraine associated (I have no headaches so the jury is till out), I am finished having babies and nursing so I am starting the drug route.
New neurologist (we have moved) prescribed Verapamil today. He sent the script directly to the pharmacy so I don’t know what the dosage is.
Just wondering what experiences folks had had.
I did pretty well on just Verapamil. My doctor prescribed me 240 mg right away and within a couple weeks I already felt better. In another few months, I was at about 70 percent of normal. However, lately (after about 3 years on just Verapamil) I’ve been having unexplained relapses and had to add Paxil to my meds. I’m still trialing that right now, so not sure if it’s working or not yet. Of note, my doc said she doesn’t believe in going above 240 mg b/c she feels that it eventually makes you worse, but some others disagree…
I am VERY med sensitive, and tolerated Verapamil very well. Went all the way up to 480mg. Unfortunately, it didn’t help my symptoms, but it may help you a great deal. Every one is different and there is sometimes a lot of trial and error needed to find the right med. I think it’s a great med to try, as the side effects are less than some other migraine drugs. good luck
One of the people on here I know has had very good results with this med and that is Nance , she was very ill and it worked very well for her. Best of luck to you with this medication.
I think the reason it is normally started at lower doses is to see how it effects your blood pressure. What is your normal blood pressure?
I am on a verapmil trial too. I had to start with a low dose because of my low bp and pulse at baseline. I too am curious as to your baseline blood pressure and what dosage of verapamil the doctor started you on and how you are to proceed with med increases?
Verapamil is going rather well for me. We’ve determined that my 90/80 bp was a false bp though I am staying pretty low 100/60. Upping beyond 240 is pretty much out of the question.
The head fog is gone, for the most part. Dizziness is decreasing which leads me to overdoing. Be mindful that while you’re on it, you’re still healing.
Not sure if you’ve read the constipation post I put up a bit back. It’s the one thing I’m dealing with (and successfully). Keep bran and beneful on hand…just in case.
Thanks for the input. My BP today was 140/80, which was high for me. Usually it’s about 120/70 or 130/70. I’m a little worried about it dipping too low so that I’m dizzy. I’ve had generalized dizziness in the past, and I definitely don’t want to go back there. My dosage is 120mg.
At one point should I begin experiencing side effects, if I do?
Verapamil generally doesn’t lower blood pressure very much or at all in people with normal blood pressures. To give you a frame of reference, I am on 180 mg of verapamil and have a baseline blood pressure 100/60 (usually lower) and resting pulse in the 40’s and those numbers have not really changed at all since starting this med. 120 mg is considered a starting dose and is still very low and I would be shocked if you had any change in your blood pressure, especially at that level.
Does your doc have plans for you to raise the dose at some point in the future? When do you follow up?
I have been on Verapamil for about 1+ years with very good results. I stayed at about 360mg until just recently when I asked the doc to raise it to 240mg 2ce a day (= 480). I always drink plenty of water and make sure to eat plenty of fiber so the only real side effect with Verap is the threat of constipation…haven’t had that at all :mrgreen:
Good luck and keep us posted.
So I had a very unusual night - woke up with some difficulty breathing, some shortness of breath. Also felt as if I would start spinning any minute but it never happened.
I had taken a tylenol PM due to very restless sleep the few nights before and wonder if that in conjunction with the new verapmil might have caused shortness of breath? I called the doctor this morning, and he said he would have expected a reaction the first day I took the verapmil, rather than on day 3. Told me to take a break today, and then try it again tomorrow.
Anyone ever have a similar reaction?
At my initial appointment, we made a 3 month followup and he said to call at any time if there were problems, etc. We have not discussed increasing dosage at this point.
Thanks for all of your help.
I’m about to start taking Verapamil too, and I’m very scared…Heather, I guess you and I are in the same boat at the moment.
What dosage are you on? Dr. Hain prescribed me 40 mg of Verap, and I’m currently taking 40 mg of Celexa as well. I might start Verapamil tomorrow night but I’m not sure. I wonder if you can exercise on it? I work as a trainer and fitness instructor and I’m worried its going to effect that…
I just want this dizziness to stop once and for all, for all of us.
MAVNY how are you feeling by the way?
Welcome to the verapamil club:-) What made you decide to add another drug? What symptoms were still lingering while being on Celexa? I am assuming you are able to work?
With regards to exercise, verapamil actually increases your exercise tolerance, so no worries around that. Dr. Hain started you on a super low dose and I am assuming he will be increasing it? Did he give you a schedule in which to go up on the verapamil?
I went up very slowly and am currently on 180 mg. I started at 40 mg like you and I think because of the slow rate of titration, I have so far had no side effects or changes in my ability to exercise. With regards to how I am doing… I have had some positive changes in some of my symptoms most notably head heaviness, but the rocking is still relentless and I am still unable to tolerate stores or do much of anything. I see my doc this Friday and will hopefully being going up again on my dose. I remain hopeful. According to the literature, the therapeutic dose on this drug is 240 - 320 mg.
Good luck and keep us posted.
Well, I’m still experiencing all the symptoms you are but only 50% less, which makes it easier to function, so I can work again. I’m still feel off balance but its not as bad,depends on the day though…However, I’m not as light sensitive as some people are here on the forum, so that is not as big of a problem for me. I’m hoping that the Verpamil will make me feel 100% . I’m not sure about when Dr. Hain would like to increase my dose, I think he just wants to see if I can tolerate it first. How did you feel when you first start taking it? did you get tired from it? groggy? more dizzy? I’m happy to hear that Verpamil has given some relief.
Also, are you experiencing a tilting sensation at all times? Hain said it would go away but it hasn’t yet. It’s a weird feeling when everything is leaning to one direction.
I hope to hear from you soon,
I hope verapamil can take you all the way. With regards to your questions, I don’t have a tilting sensation. My main symptoms are horrible rocking when I am standing and dyseqilibrium. My balance is fine. I don’t think I have had any of the side effects you mentioned when I started but I was in such bad shape that I may not have known if it increased my dizziness. I don’t think it did. My main concern with this med was lowering my baseline low blood pressure and pulse (resting pulse anywhere from 42-47 bpm). It really has not so far even at 180 mg. I will be going up again on my dose in the next week or so.
When do you touch base with Dr. Hain again? Are you taking the 40 mg in one pill or 20 mg two times per day?